New Mexico, 2012

High Wind in New Mexico, January 18, 2012

January 18, 2012 · NWS ABQ · 1 event in 1 county or zone

A storm system that passed well north of New Mexico brought strong winds aloft to northern portions of the state that translated to the surface along the east slopes of the Sangre de Cristo Mountains. The Angel Fire AWOS clocked a peak gust of 60 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm system that passed well north of New Mexico brought strong winds aloft to northern portions of the state that translated to the surface along the east slopes of the Sangre de Cristo Mountains. The Angel Fire AWOS clocked a peak gust of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 18, 7:59 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 18, 7:59 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
759 PM MST WED JAN 18 2012

.UPDATE...
TUCUMCARI PROFILER SHOWING A RAPID INCREASE IN LOW LEVEL WINDS
OVER THE LAST 4 TO 5 HOURS. LATEST OBS SHOWING 50 KTS JUST ABOVE
THE SURFACE. THIS IS BEING REFLECTED AT KTCC...WHERE WINDS ARE
STRONGER NOW THAN THEY HAVE BEEN AT ANY POINT TODAY. MODELS
SHOWING THIS INCREASE IN WINDS TO DECREASE EARLY THURSDAY MORNING
THUS WILL EXTEND THE WIND ADVISORY ACROSS THE EASTERN PLAINS OUT
TO 12Z. NOT CONFIDENT THAT THE NORTHWEST MOUNTAINS WILL SEE
ADVISORY CRITERIA...BUT CANT RULE IT OUT AT SOME OF THE HIGH
PEAKS. WILL NUDGE UP MIN TEMPS A BIT ACROSS THE EAST CENTRAL
PLAINS TO ACCOUNT FOR THE STRONGER DOWNSLOPE WINDS EXPECTED.
OTHERWISE JUST MINOR TWEAKS TO REFLECT CURRENT TRENDS. NEW NPW
ALREADY OUT. OTHER UPDATES OUT SHORTLY.

34

&&

.PREV DISCUSSION...300 PM MST WED JAN 18 2012...
IT/S STARTING TO LOOK A LOT LIKE LA NINA...AS FAR AS THE MODELS GO.
THE WESTERLY WINDS DON/T SUBSIDE ON THE EASTERN MOUNTAIN SIDE...BUT
THERE/S NOT ENOUGH MOISTURE FOR WIDESPREAD SNOW.

NORTHWEST TO WEST WINDS ALOFT PERSIST THROUGH EARLY NEXT WEEK...BUT
GFS...AS WELL AS DGEX AND ECMWF INDICATE UA PATTERN BECOMING MORE
AMPLIFIED BY THE MIDDLE OF NEXT WEEK AS A TROUGH TRACKS THROUGH THE
CENTRAL ROCKIES.

IN THE SHORTER TERM...NAM12...RUC...ETC INDICATE DOWNWARD MOTION
ALONG THE EAST SLOPES OF THE SANGRES DECREASING THE REST OF THIS
AFTERNOON AND EARLY EVENING THEN INCREASING BY MIDNIGHT
TONIGHT...BECOMING MORE FOCUSED OVER THE SOUTHERN SANGRES.  THIS
DIMINISHES SUBSTANTIALLY THURSDAY.  ONE QUIRK IS NAM80 INDICATES
WINDS INCREASING IN THE LOWER LEVEL LAYER OVER THE EAST CENTRAL
PLAINS LATER TONIGHT. HAVE DISCOUNTED THIS ATTM...SO FOR NOW THE
CURRENT WIND HIGHLIGHTS WILL REMAIN UNCHANGED.

FRIDAY APPEARS TO BE A WINDIER DAY AGAIN...WITH ABOUT A 10-15 MB
SURFACE GRADIENT ACROSS THE NORTHEAST THIRD TO HALF. THE MAV
GUIDANCE IS MORE ENTHUSED ABOUT A NORTHERLY WIND SHIFT AND AN
INCREASE IN LOW LEVEL MOISTURE THAN THE MET...AT LEAST IN THE FAR
NORTHEAST CORNER OF THE STATE. CONSEQUENTLY THERE/S ABOUT A 10
DEGREE SPREAD IN THE GUIDANCE HIGH TEMPERATURE FORECAST UP THERE.
POTENTIAL FOR THE MOST COOLING APPEARS TO BE IN THE NORTHWEST AND
NORTHEAST/EAST CENTRAL PLAINS FRIDAY.  THERE MAY BE ENOUGH MOISTURE
FOR SOME MOUNTAIN TOP SNOW NEAR THE COLORADO BORDER BUT THIS APPEARS
MORE LIKELY SATURDAY THAN FRIDAY...AND EVEN MORE SO SATURDAY NIGHT.
THEREFORE WENT AHEAD AND CRANKED UP SOME OF THE NORTH WEST AND NORTH
CENTRAL MOUNTAIN TOP POPS FOR SATURDAY/SATURDAY NIGHT AND INTO
SUNDAY. ALL INDICATIONS ARE THERE MAY BE ANOTHER BOUT OF STRONG
WINDS ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN SATURDAY
INTO SUNDAY...PERHAPS MORE SO SUNDAY AS MODELS SUGGEST DECREASING
CLOUDINESS THROUGHOUT THE DAY.

MODELS ARE IN BETTER AGREEMENT THAT THE SYSTEM EARLY NEXT WORK WEEK
WILL BE A CLIPPER TYPE SYSTEM...WITH DAYTIME TEMPERATURES FALLING
GENERALLY TO 5 TO 10 DEGREES BELOW AVERAGE BY NEXT TUESDAY. THE MOST
RECENT DGEX...AS OF THIS WRITING...STILL HAS A CLOSED LOW DEVELOPING
OVER ARIZONA AND TRACKING SOUTH OF THE BIG BEND.

.AVIATION...
VFR CIGS AND VSBY ACROSS ALL TERMINALS. WEATHER FACTORS AFFECTING
FLIGHT WILL BE STRONG GUSTY WEST TO WESTSOUTHWEST WINDS INCREASING
ACROSS THE NORTHERN AND CENTRAL PORTION OF THE FORECAST AREA. A HIGH
WIND WARNING IS IN EFFECT FOR THE SANGRE DE CRISTO MOUNTAINS...RATON
RIDGE AND JOHNSON MESA.  THE STRONG WINDS WILL PERSIST THROUGH THIS
EVENING BEFORE DIMINISHING AROUND 5 AM.  A WIND ADVISORY IS IN
EFFECT FOR THE SAN JUAN...JEMEZ...SANDIA AND MANZANO MOUNTAINS AS
WELL AS THE NORTHEAST HIGHLANDS AND AREAS EAST ALONG THE I-40
CORRIDOR TO THE TEXAS STATE LINE.  THESE WINDS WILL AFFECT KTCC AND
KCVN.  KLVS OBSERVATION BEGAN MEASURING THESE STRONG WINDS THIS
MORNING. AVIATORS SHOULD EXPECT AND PREPARE FOR TURBULENT CONDITIONS
IN AND AROUND THESE AREAS.  AN AREA OF CLOUDS WITH BKN/OVC050-080
CEILINGS WILL MOVE QUICKLY ACROSS NORTHWEST AND NORTH CENTRAL NEW
MEXICO OVERNIGHT AFFECTING KFMN...KGUP AND PERHAPS KABQ.

BENNETT

NEXT AVIATION DISCUSSION SCHEDULED FOR 11Z.

.FIRE WEATHER...
A BRIEF PERIOD OF LOCAL CRITICAL FIRE WEATHER CONDITIONS DUE TO LOW
HUMIDITIES AND GUSTY WINDS DEVELOPED IN AN AREA ALONG A FORT SUMNER
TO CLOVIS LINE TODAY AND AGAIN TOMORROW.  A LARGER AREA OF CRITICAL
FIRE WEATHER CONDITIONS WILL DEVELOP AGAIN ON FRIDAY AFTERNOON
ACROSS THE EASTERN PLAINS FROM AROUND SANTA ROSA TO TUCUMCARI AND
SOUTH ACROSS THE EASTERN PLAINS TO EASTERN LINCOLN AND NORTHERN
CHAVEZ COUNTY

LONG RANGE MODELS ARE INDICATING A RELATIVELY GOOD FORECAST
AGREEMENT THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.  A BROAD
UPPER LEVEL WESTERLY JET WILL PREVAIL ACROSS THE CWA AS A SERIES OF
THREE QUICK MOVING UPPER TROUGHS PUSH MINOR TO MODERATE WEATHER
DISTURBANCES ACROSS THE NORTHERN HALF OF THE FORECAST AREA. THE
FIRST TROUGH AND WEAKEST DISTURBANCE ARRIVES FRIDAY AFTERNOON
FOLLOWED BY A SECOND MORE ENERGETIC UPPER TROUGH AND WEATHER
DISTURBANCE SUNDAY AND A THIRD ON TUESDAY.  THESE SYSTEMS ALL HAVE
LIMITED LOW LEVEL MOISTURE...BUT WILL BRING AN UPTICK IN CLOUDINESS
AND WEST TO SOUTHWEST WINDS AS THE PASS THROUGH THE REGION.  THE
HIGHER TERRAIN WILL HAVE THE BEST CHANCES FOR MEASURABLE
PRECIPITATION. IN THE WAKE OF THE THREE SYSTEMS A DRY WESTERLY FLOW
PATTERN WILL BECOME RE-ESTABLISHED GENERATING NEAR NORM TEMPERATURES
AND MOSTLY SUNNY SKIES.

TOMORROW EXPECT MODERATE TO STRONG WEST TO NORTHWEST FLOW ALOFT OVER
MUCH OF NEW MEXICO COMBINED WITH DEEPENING SURFACE TROUGH EXTENDING
FROM EASTERN COLORADO ACROSS EASTERN NEW MEXICO THAT WILL GENERATE
ANOTHER BREEZY DAY ACROSS THE EAST.  THE CONTINUED DRYING TREND AND
AFTERNOON GUSTS WILL PRODUCE ANOTHER ROUND OF LOCAL CRITICAL FIRE
WEATHER CONDITIONS FOR A COUPLE OF HOURS ACROSS SOUTHERN GUADALUPE
AND NORTHERN DE BACA COUNTIES WITH CONDITIONS IMPROVING WELL BEFORE
SUNSET. WARMING TREND WILL PUSH EASTERN TEMPERATURES 12 TO 18
DEGREES ABOVE MID JANUARY NORMALS...WITH CENTRAL AND WESTERN POINTS
RUNNING 6 TO 12 DEGREES ABOVE NORMAL. MINIMUM HUMIDITIES IN THE
TEENS PCT WEST AND EAST...WITH 20S PCT OVER THE CENTRAL AND NORTH.
VENTILATION REMAINING MARGINAL WEST...AND SOMEWHAT BETTER IN FASTER
TRANSPORT WINDS TO THE EAST.

FRIDAY AN UPPER TROUGH WILL MOVE IN WITH INCREASING WIND FLOW OVER
NEW MEXICO AS A SURFACE TROUGH DEEPENS AGAIN ACROSS EASTERN COLORADO
ACROSS EASTERN NEW MEXICO INTO THE TEXAS PANHANDLE. TIGHTENING
SURFACE PRESSURE GRADIENT OVER EASTERN NEW MEXICO WILL SUPPORT A
RETURN TO BREEZY CONDITIONS. CONTINUING LOW HUMIDITIES AND GUSTY
AFTERNOON WINDS WILL SET UP BROAD AREA OF RED FLAG CONDITIONS OVER
THE EASTERN PLAINS...AND SOUTHERN PORTIONS OF THE NORTHEAST
PLAINS....MAINLY SOUTH OF A LINE FROM WAGON MOUND TO LOGAN. A FIRE
WEATHER WATCH FOR THE NORTHEAST PLAINS AND EAST CENTRAL PLAINS
CONTINUES IN PLACE FOR FRIDAY AFTERNOON. IMPROVING VENTILATION IN A
WINDIER DAY ELSEWHERE...MAXIMUM TEMPERATURES STILL PEGGING 12 TO 20
DEGREES ABOVE NORMAL IN THE EAST...AND 5 TO 10 DEGREES ABOVE NORMAL
CENTRAL AND WEST. FAIR TO GOOD HUMIDITY RECOVERIES OVERNIGHT AS
MOISTURE WORKS IN FROM THE WEST.

OUTLOOK...WEEKEND THROUGH TUESDAY...TEMPERATURES WILL BE ABOVE
NORMAL THROUGH THE WEEKEND. COOLER AIR OVERSPREADING THE STATE ON
MONDAY WILL LOWER TEMPERATURES TO NEAR OR BELOW NORMAL MONDAY AND
TUESDAY. HUMIDITIES ON A GENERAL RISE WITH TEENS AND 20S EAST AND
SOUTH AND 30S NORTH AND WEST MOVING UP ABOUT 10 PCT ACROSS THE BOARD
INTO MONDAY. EXCELLENT VENTILATION FOR THE WEEKEND DETERIORATING A
SOMEWHAT ON MONDAY. A SLIGHT CHANCE FOR RAIN/SNOW SHOWERS WILL
DEVELOP OVER THE NORTHWEST EARLY SUNDAY...AND EXPAND EAST OVER MUCH
OF WESTERN AND CENTRAL NEW MEXICO BY LATE SUNDAY INTO MONDAY...AND
SPREAD FURTHER INTO THE EASTER PLAINS ON TUESDAY.

BENNETT

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES...NMZ104-108.

WIND ADVISORY UNTIL 5 AM MST THURSDAY FOR THE FOLLOWING ZONES...
NMZ510-511-521-523-528-529-532>535.

HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR THE FOLLOWING ZONES...
NMZ512>515-527.

&&

34
Hazardous weather outlook, Jan 18, 6:00 AM MST, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST WED JAN 18 2012

NMZ501>540-191300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MST WED JAN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WEST AND NORTHWEST WINDS WILL BUFFET THE SANGRE DE
CRISTO MOUNTAINS TO NEAR OR JUST WEST OF INTERSTATE 25 THROUGH
TONIGHT. SUSTAINED SPEEDS MAY REACH 35 TO NEARLY 50 MPH WITH SOME
GUSTS FROM 55 TO PERHAPS NEARLY 70 MPH. HIGH WIND WARNINGS HAVE BEEN
POSTED FOR THIS AREA. SURROUNDING THIS AREA FROM THE NORTHWEST
MOUNTAINS TO THE SANDIA AND MANZANO MOUNTAINS AND EAST ALONG AND
NEAR THE INTERSTATE 40 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS MAY RETURN ACROSS PORTIONS OF EAST AND CENTRAL NEW
MEXICO THIS WEEKEND WITH SOME POTENTIAL FOR ACCUMULATING SNOWFALL
SATURDAY INTO SUNDAY ACROSS THE NORTHERN HIGHER TERRAIN.

ANOTHER SHOT OF STRONG WINDS...SOME MOUNTAIN SNOW AND LOWLAND RAIN
AND SNOW IS POSSIBLE LATER MONDAY INTO TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
January 18, 9:55 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354686.